Tennessee, 2009

Hail in Tennessee, April 30, 2009

April 30, 2009 · NWS OHX · 2 events in 2 counties and zones

A line of severe thunderstorms moved across Middle Tennessee during the late evening hours on April 30th, resulting in severe hail being produced.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A line of severe thunderstorms moved across Middle Tennessee during the late evening hours on April 30th, resulting in severe hail being produced.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 30, 2:29 PM CST, 8 hours 59 minutes earlier.

Area forecast discussion, Apr 30, 2:29 PM CST, 8 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
329 PM CDT THU APR 30 2009

.DISCUSSION...

ACTIVE WEATHER PATTERN OVER THE NEXT SEVERAL DAYS WITH THE
POSSIBILITY OF SEVERE WEATHER AND FLOODING.

THOUGH NOT AS DEVELOPED AS IN PREVIOUS MODEL RUNS...STILL LOOKS LIKE
THE LOW LEVEL JET WILL INCREASE TONIGHT...ESPECIALLY AFTER
MIDNIGHT...AS AN UPPER LEVEL DISTURBANCE EJECTS OUT OF THE MID
MISSISSIPPI VALLEY AND MOVES RAPIDLY ACROSS OUR AREA. DO EXPECT
SCATTERED SHOWERS AND THUNDERSTORMS...ESPECIALLY AFTER MIDNIGHT.

COLD FRONT DROPS OUT OF THE MIDWEST TO NEAR OUR NORTHWESTERN
COUNTIES BY 00Z SAT AND THEN PLODS ONLY SLOWLY SOUTHWARD...AS
UPPER FLOW IS BASICALLY PARALLEL TO FRONTAL SURFACE. PROBABLY BE
LOOKING AT COPIOUS AMOUNTS OF RAIN ACROSS PARTS OF THE MID STATE
THIS WEEKEND...ESPECIALLY ACROSS THE NORTH...WHERE FRONT WILL BE
HANGING RELATIVELY STATIONARY IN THAT VICINITY THROUGH SUN.
BELIEVE OUR NORTHWESTERN AREAS MAY SEE UP TO AROUND 3 INCHES OF
RAIN BY THE END OF THE DAY SUN.

ALSO...SPC HAS ALONG AND WEST OF A LINE FROM WAYNESBORO...TO ASHLAND
CITY...TO GUTHRIE OUTLOOKED FOR A SLIGHT RISK OF SEVERE
THUNDERSTORMS FROM 12Z FRI TO 12Z SAT...WITH THE MAIN CONCERN
BEING LARGE HAIL AND DAMAGING WINDS. THE BEST CHANCE DURING THAT
TIME PERIOD OF EXPERIENCING SEVERE WEATHER WILL BE DURING THE
AFTERNOON TO EARLY EVENING HOURS. SPC ALSO HAS AREAS ALONG AND
WEST OF A BYRDSTOWN...TO SPARTA...TO TULLAHOMA...TO COLLINWOOD
LINE OUTLOOKED FOR A SLIGHT RISK OF SEVERE WEATHER...WITH ISOLATED
DAMAGING WINDS THE MAIN THREAT...FROM 12Z SAT TO 12Z SUN...WITH
BEST CHANCE OF EXPERIENCING SEVERE WEATHER DURING THAT TIME PERIOD
BEING MORE INTO THE LATE AFTERNOON TO EVENING HOURS.

QUASI-STATIONARY FRONT LIFTS BACK TO THE NORTH ON MON AS A WARM
FRONT...AS A LOW PRESSURE SYSTEM DEVELOPS IN SOUTHERN MO...WITH A
TRAILING COLD FRONT SWD INTO E TX. LOW PRESSURE SYSTEM DRAGS A
FRONT THROUGH THE MID STATE ON MON...WITH AN ADDITIONAL INCH OR SO
OF RAIN FALLING WITH THIS LINE OF SHOWERS AND THUNDERSTORMS.
THUS...BY THE END OF THE RAIN EVENT NEXT TUE...OUR NORTHWESTERN
COUNTIES MAY BE LOOKING AT 4+ INCHES OF RAIN (WHICH IS STILL IN
CLOSE AGREEMENT WITH LATEST HPC 1-5 DAY OUTLOOK). THUS...LOCALIZED
FLOODING COULD EASILY BECOME A PROBLEM....ESPECIALLY OVER NORTHERN
PARTS OF THE MID STATE...LATER THIS WEEKEND AND EARLY NEXT WEEK.

THUS...HAVE CONTINUED ISSUANCE OF A SPECIAL WEATHER STATEMENT
THROUGH 12Z SAT TO HIGHLIGHT THIS POTENTIAL FLOODING SITUATION.

AFTER FRONT PASSES TUE...WEATHER PATTEN SHOULD BECOME SOMEWHAT
MORE STABLE...WITH MAINLY AFTERNOON AND EVENING SCATTERED SHOWERS
AND THUNDERSTORMS.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      63  79  62  77 /  70  30  60  60
CLARKSVILLE    63  78  60  74 /  70  60  60  60
CROSSVILLE     60  74  62  74 /  50  30  60  60
COLUMBIA       63  79  63  81 /  70  30  40  40
LAWRENCEBURG   62  80  63  83 /  70  30  40  40
WAVERLY        63  79  61  77 /  70  30  60  60

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31/JBW
Hazardous weather outlook, Apr 30, 5:36 PM CST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
636 PM CDT THU APR 30 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-011030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
636 PM CDT THU APR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

STRONG STORMS ARE POSSIBLE LATER TONIGHT OVER WESTERN PORTIONS OF
THE MID STATE. THE STORMS WILL BE MOVING EAST INTO OUR AREA FROM WEST
TENNESSEE...AND WILL MOST LIKELY ARRIVE AFTER 10 PM. AT THIS
TIME...WE EXPECT THE STORMS TO PEAK BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STATIONARY FRONT WILL DEVELOP JUST NORTH OF MIDDLE TENNESSEE
FRIDAY AND FRIDAY NIGHT, AND WILL INCREASE THE CHANCE OF
THUNDERSTORM ACTIVITY ACROSS MIDDLE TENNESSEE. SOME OF THE STORMS
MAY BECOME SEVERE, ESPECIALLY IN AREAS TO THE NORTH AND WEST OF
THE NASHVILLE METROPOLITAN AREA.

ACTIVE WEATHER WILL CONTINUE TO SPREAD ACROSS MIDDLE TENNESSEE ON
SATURDAY AND SUNDAY, WITH MOST OF THE MID STATE UNDER A SLIGHT RISK
OF SEVERE WEATHER THROUGHOUT THE WEEKEND.

A STRONG LOW PRESSURE SYSTEM WILL FINALLY PUSH THE FRONT THROUGH
MIDDLE TENNESSEE MONDAY AND MONDAY NIGHT, BRINGING YET ANOTHER ROUND
OF ACTIVE WEATHER. GIVEN THE POSSIBILITY OF SIGNIFICANT
PRECIPITATION THURSDAY THROUGH MONDAY NIGHT, PERSISTENT HEAVY
RAINFALL MAY PRODUCE FLOODING IN PARTS OF THE MID STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED FRIDAY
THROUGH SUNDAY NIGHT.

17

In the hours before

Special weather statement, Apr 30, 7:13 PM CST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
813 PM CDT THU APR 30 2009

TNZ005-006-022>025-056>058-093-094-010315-
STEWART-MONTGOMERY-BENTON-HOUSTON-HUMPHREYS-DICKSON-PERRY-HICKMAN-
LEWIS-WAYNE-LAWRENCE-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...CAMDEN...ERIN...
WAVERLY...DICKSON...LINDEN...LOBELVILLE...CENTERVILLE...
HOHENWALD...WAYNESBORO...LAWRENCEBURG
813 PM CDT THU APR 30 2009

...STORMS CONTINUE TO WEAKEN AS THEY MOVE THROUGH WEST TENNESSEE...

THUNDERSTORMS THAT HAVE BEEN MOVING THROUGH WESTERN TENNESSEE
THIS EVENING HAVE CONTINUED TO WEAKEN AS THEY MOVED INTO A MORE
STABLE AIR MASS. THIS ACTIVITY WILL FIND AN EVEN MORE STABLE
AIR MASS IN WESTERN MIDDLE TENNESSEE...BUT WIND GUSTS TO 35 MPH
AND PEA SIZE HAIL ARE POSSIBLE WITH A FEW STORMS AS THEY CROSS
THE TENNESSEE RIVER DURING THE NEXT COUPLE OF HOURS. CAMPERS
AND BOATERS ALONG THE TENNESSEE RIVER SHOULD PREPARE FOR THUNDERSTORM
ACTIVITY.

BOYD
Special weather statement, Apr 30, 8:34 PM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
934 PM CDT THU APR 30 2009

TNZ093>095-010300-
GILES-LAWRENCE-WAYNE-
934 PM CDT THU APR 30 2009

...STRONG THUNDERSTORMS QUICKLY FORM IN NORTHEAST MISSISSIPPI AND
NORTH ALABAMA...

AT 928 PM CDT...NATIONAL WEATHER SERVICE IN NASHVILLE IS MONITORING
CLOSELY STORMS IN NORTHEAST MISSISSIPPI AND NORTH ALABAMA. THESE
STORMS FORMED QUICKLY AND WILL MOVE NORTHEAST AND INTO SOUTHWEST
MIDDLE TENNESSEE NEAR THE ALABAMA BORDER BEFORE 10 PM. THE STORMS
HAVE FORMED UNDERNEATH A RATHER STRONG UPPER LEVEL JET THAT EXTENDS
OVER NORTH ALABAMA AND SOUTHERN MIDDLE TENNESSEE AT THIS TIME.
ALSO...A MID LEVEL JET IS LAYING SOUTH TO NORTH ALONG THE TENNESSEE
RIVER...PLACING THIS SAME AREA IN ITS RIGHT REAR QUADRANT. ITS NOT
OUT OF THE QUESTION THAT A STORM OR TWO COULD QUICLY BECOME SEVERE
NEAR THE ALABAMA BORDER DURING THE NEXT HOUR...PRODUCING 60 MPH WINDS
AND PENNY SIZE HAIL.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND WARNINGS
SHOULD THEY BECOME NECESSARY.

BOYD
Special weather statement, Apr 30, 9:06 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1006 PM CDT THU APR 30 2009

TNZ005>008-022>028-056>062-075-093>095-010415-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-BENTON-HOUSTON-HUMPHREYS-
DICKSON-CHEATHAM-DAVIDSON-WILSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-BEDFORD-WAYNE-LAWRENCE-GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...CAMDEN...ERIN...WAVERLY...DICKSON...ASHLAND CITY...
KINGSTON SPRINGS...NASHVILLE...LEBANON...MOUNT JULIET...LINDEN...
LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD...
COLUMBIA...LEWISBURG...MURFREESBORO...SHELBYVILLE...WAYNESBORO...
LAWRENCEBURG...PULASKI
1006 PM CDT THU APR 30 2009

...STRONG THUNDERSTORMS IN SOUTHERN MIDDLE TENNESSEE...

AT 955 PM CDT...DOPPLER WEATHER RADAR INDICATED A STRONG STORM
MOVING NORTHEAST INTO SOUTHERN GILES COUNTY. ANOTHER STORM WAS
HEADED NORTHEAST TOWARD WAYNE COUNTY. THESE STORMS ARE BEING
MONITORED CLOSELY. THE UPPER LEVEL JET STRUCTURE FOR THE NEXT
COUPLE OF HOURS SUPPORTS STRONG THUNDERSTORMS ACROSS SOUTHERN
MIDDLE TENNESSEE. AT THIS TIME IT DOES APPEAR LIKELY THAT THE
STORMS WILL REMAIN BELOW SEVERE LIMITS.

IN ADDITION...A 50 MILE WIDE AREA OF SHOWERS AND ISOLATED
THUNDERSTORMS ARE MOVING EAST THROUGH WESTERN MIDDLE TENNESSEE.
THE LEADING EDGE REACHED FROM JUST WEST OF SPRINGFIELD...TO
CENTERVILLE...TO JUST EAST OF WAYNESBORO. THIS ACTIVITY IS IN
ASSOCIATION WITH AN UPPER LEVEL DISTURBANCE THAT WILL MOVE
EASTWARD THROUGH MIDDLE TENNESSEE DURING THE LATE EVENING AND
OVERNIGHT HOURS. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST STATEMENT.

BOYD
Special weather statement, Apr 30, 10:38 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1138 PM CDT THU APR 30 2009

TNZ005>011-022>034-056-057-059-060-062-010645-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-WILLIAMSON-
MAURY-RUTHERFORD-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...KINGSTON SPRINGS...NASHVILLE...
LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...
COOKEVILLE...LIVINGSTON...JAMESTOWN...ALLARDT...LINDEN...
LOBELVILLE...CENTERVILLE...FRANKLIN...BRENTWOOD...COLUMBIA...
MURFREESBORO
1138 PM CDT THU APR 30 2009

...THUNDERSTORMS MOVING ACROSS NORTHERN MIDDLE TENNESSEE...

SHOWERS AND THUNDERSTORMS WILL MOVE EASTWARD ACROSS THE NORTH HALF
OF MIDDLE TENNESSEE BETWEEN NOW AND 2 AM. A FEW STORMS COULD
BECOME BRIEFLY STRONG...WITH WIND GUSTS TO 40 MPH AND PEA SIZE
HAIL.

BOYD

The radar

The Nashville radar (KOHX), 77 km away, was scanning. The volume nearest the first event began at 05:28 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dickson

When
April 30, 11:28 PM CST
Where
Dickson County, 2 mi S of Dickson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.051, -87.380

Spotter reported penny size hail 2 miles south of Dickson.

Hail, Cheatham

When
April 30, 11:47 PM CST
Where
Cheatham County, 1.12 mi E of Kingston Spgs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.100, -87.100

Spotter reported nickel size hail near Kingston Springs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172153, 172156.